Kansas, 2007

Flash Flood in Kansas, May 9, 2007

May 9, 2007 · NWS SGF · 1 event in 1 county or zone

Thunderstorms flooded Highway 7 in Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms flooded Highway 7 in Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:10 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 5:10 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 AM CDT WED MAY 9 2007

...UPDATE TO AVIATION...

.DISCUSSION...

DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING
TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR
WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS
OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR
FOG DEVELOPMENT.

VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP
CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM
10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2
MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED
PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING
DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST
WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF
THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST.

MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN
1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY
DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE
ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH
WATCH/WARNING/ADVISORY INFORMATION.

FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A
STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF
WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES
REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT
EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT
BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES
DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST.

PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR
SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM
OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S.

TERRY

&&

.AVIATION...

FOR THE 12Z KSGF/KJLN TAFS...AN AREA OF SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER NORTHEAST OKLAHOMA AND ARE MOVING TO THE
NORTHEAST. THIS THUNDERSTORM ACTIVITY SHOULD REACH THE KJLN SITE BY
13Z. HEAVY RAINFALL AND IFR VISIBILITIES WILL ACCOMPANY THE
THUNDERSTORM ACTIVITY WITH MVFR CEILINGS POSSIBLE. FOR THE KSGF TAF
SITE HAVE JUST PUT VCTS IN THE TAF FOR THE LATE MORNING AND
AFTERNOON TIME PERIOD. THERE IS STILL SOME QUESTION IF THE
THUNDERSTORM ACTIVITY WILL REACH THE TAF SITE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 4:30 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
530 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  AREAS OF DENSE FOG WILL PERSIST THROUGH 9 AM AROUND THE LAKE OF
  THE OZARKS.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE THIS MORNING WEST OF HIGHWAY 65
  AND OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS
  AFTERNOON.  WEAK VERTICAL WIND SHEAR WILL LIMIT STORM
  ORGANIZATION.  HOWEVER...INSTABILITY MAY BE STRONG ENOUGH FOR A
  FEW STORMS TO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.
  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
May 9, 6:40 AM CST to 10:00 AM CST
Where
Cherokee County, 1 mi N of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.184, -94.830

Heavy rain caused flooding over Highway 7 north of Columbus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31086.